New Haven city officials issue warning about tainted heroin on city streets

 

 

Officials in a Connecticut city said Thursday they are experiencing a major public health crisis after more than 20 overdoes were reported, including two fatal cases.

New Haven health officials told WTNH-TV that they activated the emergency notification system to warn residents about the tainted life-threatening heroin on the streets. According to the New Haven Independent the batches of heroin were laced with fentanyl.

Officials said by Thursday night there were about 22 overdoses and two deaths reported. Police said those numbers could rise.

 

DAVID YAFFE-BELLANY & PAUL BASS of New Haven Independent reports-

Untitled

A toxic batch of heroin laced with fentanyl appears to have hit New Haven, with firefighters and cops rushing to rescue 15 different people who overdosed on drugs — at least two of them fatally — between 3:30 and 9:30 p.m. Thursday.

“I don’t ever recall a day like this ever. I don’t think we’ve had this amount in a very, very long,” said Assistant Fire Chief Matt Marcarelli. “We have barely enough Narcan to get throughout the night. We’re hoping it calms down. We used up almost the whole supply of Narcan in the city.”

The fire department was working on obtaining more Narcan from Yale-New Haven Hospital and AMR ambulance service in Hartford.

Marcarelli said that while toxicology reports have not come in yet, the overdoses clearly appear to have been from heroin laced with fentanyl, in keeping with a trend throughout the state. “They had six [overdoses] in North Haven” in the past three weeks from heroin, he said.

City officials activated the Everbridge emergency phone-notification system at 10:30 p.m. to call people throughout town with this warning: “The City of New Haven is experiencing a public Health Emergency and therefore are placing an immediate warning of tainted life threatening heroin on our streets. Please be aware of this warning and its immediate life-threatening effect.”

The calls started coming in at 3:30 p.m. Six people had overdosed and gone unconscious within three to four blocks of each other on Lander Street in Newhallville, according to Marcarelli. Firefighters revived them using Narcan, a drug antidote used to treat overdoses.

Then came a first call from the parking lot at Bowen Field across from Hillhouse High School.

According to Lt. Douglas Harkins, the supervising officer on the scene, a baseball coach whose team had been training on Bowen Field alerted police to the first car, which had rolled into a fence bordering the field, after he saw it sitting motionless in the parking lot for an hour and a half.

A single shoe — a light blue Converse with dark blue laces — lay outside the driver’s side of that car.

Firefighters and police found two men passed out in a car near the baseball diamond at around 6:35 pm. They showed obvious signs of a drug overdose, according to Marcarelli.

At the scene, police were alerted to the second car, parked in the corner of the lot next to a row of trees.

Police found three more men in the same state in that car

Sgt. Alberto Merced said the police have not found drug paraphernalia in either vehicle.

“There may not be anything in there,” Merced said. “They may have used their narcotics in a different location and then moved here.”

But, he added, it is still early days: fresh evidence could turn up any minute.

The Fire Department administered Narcan to the victims, four of whom were successfully revived. The fifth victim — one of the two discovered in the first car — remained unresponsive. All five victims were taken to Yale-New Haven Hospital.

The fifth man was later pronounced dead. Police identified the victim as Thomas Frazier (last name spelling not immediately certain), aged 64.

All of the victims appeared to be approximately the same age as the man who died, according to police. One of the five men, after reviving later at the hospital, admitted to police that the group had been using drugs.

The suspected overdoses interrupted a warm summer night in a vast parking lot that neighbors often use as a community gathering spot. A crowd of around a dozen men sat in lawn chairs just yards away from the caution tape surrounding the second car.

You can read more on this article here

 

 

If you enjoyed this post, or found it informative, please consider sharing it!

Comments are closed.